Michigan, 2009Damaging Wind in Michigan, June 24, 2009
June 24, 2009 · NWS GRR · 1 event in 1 county or zone
A cold front brought an isolated severe thunderstorm with damaging wind gusts to portions of Isabella county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought an isolated severe thunderstorm with damaging wind gusts to portions of Isabella county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 24, 6:21 PM EST, 19 minutes earlier.
Area forecast discussion, Jun 24, 6:21 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT WED JUN 24 2009
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(330 PM EDT WED JUN 24 2009)
A WEAK COLD FRONT WILL CROSS THE REGION ON THURSDAY. THUNDERSTORMS
COULD FORM OUT AHEAD OF THE COLD FRONT LATER TONIGHT AND THURSDAY.
DRY WEATHER WILL RETURN FOR FRIDAY AS A WEAK AREA OF HIGH PRESSURE
BUILDS IN. HOWEVER MORE STORMS ARE POSSIBLE FOR SATURDAY INTO
SATURDAY NIGHT.
&&
.SHORT TERM...(330 PM EDT WED JUN 24 2009)
(TONIGHT THROUGH FRIDAY NIGHT)
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SEVERE THUNDERSTORMS AND HEAVY RAIN LATER TONIGHT INTO THURSDAY.
THUNDERSTORMS WILL BE ON THE INCREASE AFTER MIDNIGHT AS AN UPPER
LEVEL WAVE APPROACHES FROM THE WEST. FAVORABLE UPPER DIFFLUENCE
ARRIVES BETWEEN 06Z AND 12Z...WITH WEAK CONVERGENCE IN THE LOW
LEVELS. DEEP LAYER SHEAR INCREASES TO 40 KNOTS NEAR LDM BY 12Z.
THE NAM SHOWS FAVORABLE ELEVATED INSTABILITY ARRIVING TOWARD
DAYBREAK WITH CAPE VALUES OF MORE THAN 1000 J/KG. WE WILL NEED TO
MONITOR THE SITUATION CLOSELY FOR POSSIBLE LATE NIGHT STRONG TO
SEVERE STORMS. I DID FEATURE AN EARLIER ARRIVAL FOR POSSIBLE SEVERE
IN MY ETEAMS MESSAGE AND WILL UPDATE THE HWO TO ACCOUNT FOR THAT. A
LOT DEPENDS ON HOW THE CONVECTION UNFOLDS TONIGHT UPSTREAM. THIS
ENVIRONMENT DOES FAVOR STORMS TO FORM OVERHEAD AS WELL. THE LOW
LEVEL JET IS NOT STRONG...BUT CONVERGENCE LOOKS ENOUGH TO INITIATE
STORMS.
AS FOR THURSDAY THE NAM SHOWS THE UPPER DIFFLUENCE MOVING OFF EAST
OF LAN BY 18Z...WHICH IS A LIMITING FACTOR. OTHERWISE DEEP LAYER
SHEAR COMBINED WITH MODERATE INSTABILITY SUPPORTS ORGANIZED
CONVECTION. THE BULK OF THE CONVECTION SHOULD BE OVER BY 6 PM AS
THE MAIN AXIS OF LOW LEVEL CONVERGENCE SHIFTS SOUTHEAST OF JACKSON.
GUIDANCE DOES KEEP SOME INSTABILITY INTO THE EVENING THOUGH.
I DID NOT ADD THUNDERSTORMS TO THE FORECAST FOR FRIDAY...HOWEVER
SOME INSTABILITY IS STARTING TO SHOW UP IN THE AFTERNOON.
SOUNDINGS SUPPORT FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WITH ANY
OF THE STORMS TONIGHT INTO THURSDAY.
UNSEASONABLY WARM TEMPERATURES WILL PERSIST THROUGH FRIDAY NIGHT.
&&
.LONG TERM...(330 PM EDT WED JUN 24 2009)
(SATURDAY THROUGH TUESDAY NIGHT)
UPPER RIDGE OVER THE CENTRAL CONUS WILL BEGIN TO BREAK DOWN BY THE
START OF THIS WEEKEND. AS THE UPPER SYSTEM SITTING OFF OF THE CA
COAST MOVES INLAND, A PIECE OF ITS ENERGY IS EJECTED NORTHEAST
AROUND THE PERIPHERY OF THE UPPER RIDGE AND ACROSS THE DAKOTAS. A
SECOND UPPER SYSTEM, SITTING OFF OF THE COAST OF NORTHWEST CONUS,
WILL ALSO MOVE INLAND DURING THIS TIME. THIS UPPER SYSTEM WILL
APPROACH MICHIGAN DURING THE WEEKEND. AT THE SURFACE, A COLD FRONT
WILL BE SLIDING ACROSS LAKE MICHIGAN. TIMING WILL BE IMPORTANT AS
THE FRONT WILL BE THE FOCUS FOR THUNDERSTORMS. AT PRESENT TIME,
SHEAR AND TIMING OF UPPER LEVEL SHORTWAVE APPEAR TO FAVOR THE THREAT
FOR STRONG TO SEVERE STORMS SATURDAY EVENING. WILL BUMP UP THE POPS
DURING SATURDAY EVENING TIME FRAME TO ACCOUNT FOR INCREASING STORM
THREAT.
ONCE THE COLD FRONT AND ASSOCIATED UPPER SYSTEM SLIDES EAST SUNDAY,
YET ANOTHER UPPER LOW SETTLES SOUTH FROM ONTARIO. COOLER
TEMPERATURES WILL ACCOMPANY THIS SYSTEM. H85 TEMPERATURES IN THE
SINGLE DIGITS NORTH TO LOW TEENS WILL REMAIN IN PLACE FOR THE START
OF THE WORKWEEK.
&&
.AVIATION...(721 PM EDT WED JUN 24 2009)
SIMILAR TO LAST EVENING...IT APPEARS THAT ISOLATED THUNDERSTORMS
WILL BE REMAINING WELL NORTH OF LANSING AND GRAND RAPIDS. THE RAIN
SHOULD HOLD OFF UNTIL 10Z TO 12Z AS THE COLD FRONT MOVES IN WITH
AREAS OF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS MUCH OF THE
MORNING INTO THE AFTERNOON AS IS SLOWLY SAGS SOUTH ACROSS LOWER
MICHIGAN. SOME ISOLATED IFR POSSIBLE WITH HEAVIER STORMS BUT TIMING
ON THESE CANNOT BE PINNED DOWN AT THIS TIME....MOST LIKELY BETWEEN
16Z TO 20Z.
&&
.MARINE...(330 PM EDT WED JUN 24 2009)
LIGHT WINDS WILL REMAIN IN PLACE THROUGH FRIDAY RESULTING IN
WAVES OF A 2 FEET OR LESS. HOWEVER IN ANY THUNDERSTORMS...WINDS
AND WAVES COULD BE HIGHER.
&&
.HYDROLOGY...(330 PM EDT WED JUN 24 2009)
HEAVY RAIN IS POSSIBLE TONIGHT AND THURSDAY AS SLOW MOVING
THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT. QPF AROUND AN INCH IS
POSSIBLE WHICH WILL CAUSE AREA RIVERS AND STREAMS TO RISE AGAIN.
THE MOST LIKELY TIMEFRAME FOR THUNDERSTORM IS FROM AFTER MIDNIGHT
TONIGHT UNTIL 6 PM THU. AN INCH OF RAIN COULD FALL IN LESS THAN
AN HOUR WITH THE STRONGER STORMS. LOCALLY IN EXCESS OF 2 INCHES OF
RAIN COULD FALL. RIGHT NOW THE MOST LIKELY LOCATION FOR THAT TO
HAPPEN IS NORTH OF A MUSKEGON TO ALMA LINE. THIS COULD LEAD TO
URBAN AND POOR DRAINAGE FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: JB
AVIATION: OSTUNO
MARINE: MJS
HYDROLOGY: MJS
Hazardous weather outlook, Jun 24, 2:45 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT WED JUN 24 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
345 PM EDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
HIGH HEAT INDICES WILL PERSIST INTO THE EARLY EVENING HOURS.
ISOLATED THUNDERSTORMS THIS EVENING. ANY STORM THAT DOES FORM COULD
LEAD TO GUSTY WINDS. A BETTER CHANCE FOR THUNDERSTORMS EXISTS FOR
AFTER MIDNIGHT TONIGHT. A FEW OF THE STORMS COULD BE SEVERE...MAINLY
AFTER 3 AM. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE
PRIMARILY LATER TONIGHT. AN INCH OF RAIN COULD FALL IN LESS THAN AN
HOUR...WITH LOCALLY IN EXCESS OF 2 INCHES WHERE ANY STORMS PERSIST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW
FOR WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS
ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY
NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES
REGION. SOME OF THESE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY
INTO SATURDAY NIGHT.
LMZ844>849-251030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 PM EDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
HAZY CONDITIONS CAN BE EXPECTED OUT ON THE LAKE TONIGHT WITH A HUMID
AIRMASS IN PLACE.
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE LATE TONIGHT. FREQUENT LIGHTNING...LARGE HAIL AND GUSTY
WINDS COULD OCCUR WITH THE STORMS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW
FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS
ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY
RAIN...LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING
BEING THE MAIN THREATS.
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY
NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES
REGION. SOME OF THESE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY INTO
SATURDAY NIGHT.
DUKE MJS
In the hours before
Special weather statement, Jun 24, 6:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT WED JUN 24 2009
MIZ040-046-250030-
CLARE-ISABELLA-
739 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARE...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
CLARE... HERRICK... SHERIDEN TWP...
LOOMIS... WISE...
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4384 8460 4369 8460 4369 8461 4381 8479
4388 8472
TIME...MOT...LOC 2339Z 302DEG 17KT 4382 8471
OSTUNOThunderstorm Wind, Isabella
- When
- June 24, 6:40 PM EST
- Where
- Isabella County, 0.5 mi W of Herrick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 43.800, -84.710
An Isabella county official reported that several trees were blown down near the intersection of Herrick road and Leaton road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 29, 20091 death · 23 events
- Tornado and Hail in Nebraska, June 24 to 25, 2009$252,000 · EF2 · 14 events
- Excessive Heat in Texas, June 24, 20091 death · 1 event
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, June 24, 2009$58,000 · 60 kt wind · 4 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175945.